advertisement
Question
Posted by: tiffany | 2010/09/15

geriatric daxie

I wrote in a few days ago about my little daxie who over did things at the beach ( 15 years old and he bolts into the sea like a seal!!) and now as a sore back. i kept him home and resting on the sunday but on monday he went into the garden and chased the cat, and deteriorated rapidly from there, i took him straight to the vets and he prescribed tramadol 2x daily and metacam. he is far more mobile now and is able to walk again whereas before he was stumbling and his gait was unco ordinated. i have noticed though that he seems to be making funny noises now, not crying just grumping...the sort of noises that he makes when he is sleeping or when he wants attention. i am spending lots of time at hme with him being close to him as this seems to settle him a bit, but i have to leave him home when i am at work. i leave him on my bedroom floor with my duvet on the floor ( he sleeps on my bed at night..tut tut..) and i am sure he just sleeps all day. i am wondering, whether these noises are because he is still in some pain, or whether the tramadol is causing slight hallucinations as it is an opiat? or whether he is just looking for attention? i dont really know what more to do at this stage. bet suggested trying gabapentin if no results with tramadol and metacam.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberVet

Hi Tiffany

The recommended dose of tramadol is empirical (2-5 mg) - for chronic pain it is advised to start at a low dose and increase until you get a desired effect. It can cause sedation but is not documented to cause hallucinations. The noises may be attention associated.

Gabapentin is used in the treatment of neuropathic pain -it can cause sedation/ataxia.

Your vet will be well able to handle this matter. It sound like they know what they are doing. I wish you all the best.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Cybervet | 2010/09/16

Hi Tiffany

The recommended dose of tramadol is empirical (2-5 mg) - for chronic pain it is advised to start at a low dose and increase until you get a desired effect. It can cause sedation but is not documented to cause hallucinations. The noises may be attention associated.

Gabapentin is used in the treatment of neuropathic pain -it can cause sedation/ataxia.

Your vet will be well able to handle this matter. It sound like they know what they are doing. I wish you all the best.

Reply to Cybervet

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement